{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,8,18]],"date-time":"2026-08-18T01:36:32Z","timestamp":1787016992756,"version":"build-2736575974"},"reference-count":11,"publisher":"BMJ","issue":"6441","license":[{"start":{"date-parts":[[1984,8,11]],"date-time":"1984-08-11T00:00:00Z","timestamp":461030400000},"content-version":"tdm","delay-in-days":0,"URL":"http:\/\/www.bmj.com\/company\/legal-information\/terms-conditions\/legal-information\/tdm-licencepolicy"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["Br Med J (Clin Res Ed)"],"published-print":{"date-parts":[[1984,8,11]]},"abstract":"<jats:p>Two young patients with unimpaired renal and hepatic function were found to have developed metabolic acidosis after treatment for glaucoma and joint pain with a combination of salicylates and carbonic anhydrase inhibitors in normal doses. Carbonic anhydrase inhibitors appear to interact with salicylates to produce serious metabolic acidosis in patients without the predisposing factors generally considered to constitute risks. It is recommended that treatment combining salicylates and carbonic anhydrase inhibitors is either kept to a minimum or avoided.<\/jats:p>","DOI":"10.1136\/bmj.289.6441.347","type":"journal-article","created":{"date-parts":[[2009,4,2]],"date-time":"2009-04-02T11:00:59Z","timestamp":1238670059000},"page":"347-348","source":"Crossref","is-referenced-by-count":33,"title":["Metabolic acidosis induced by carbonic anhydrase inhibitors and salicylates in patients with normal renal function."],"prefix":"10.1136","volume":"289","author":[{"given":"R A","family":"Cowan","sequence":"first","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"G G","family":"Hartnell","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"C P","family":"Lowdell","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"I M","family":"Baird","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"A M","family":"Leak","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[1984,8,11]]},"reference":[{"key":"ref_1","first-page":"19","article-title":"Metabolic acidosis secondary to acetazolamide therapy-a possible hazardous side effect after prolonged use of acetazolamide in geriatric patients. A case report","volume":"32","author":"Lastnick, G.","year":"1975","unstructured":"Lastnick G. Metabolic acidosis secondary to acetazolamide therapy-a possible hazardous side effect after prolonged use of acetazolamide in geriatric patients.A case report. Ariz Med 1975;32:19-21.","journal-title":"Ariz Med"},{"key":"ref_2","first-page":"1527","article-title":"Acetazolamide and symptomatic metabolic acidosis in mild renal failure","volume":"282","author":"Maisey, N.; Brown, R.D.","year":"1981","unstructured":"Maisey N, Brown RD. Acetazolamide and symptomatic metabolic acidosis in mild renal failure. Br MedJ7 1981;282:1527-8."},{"key":"ref_3","first-page":"382","article-title":"A case of acetazolamide induced (Diamox) acidotic coma in polycystic renal disease","volume":"67","author":"O'Sullivan, P.J.; Crowley, J.G.; Muldowney, F.P.","year":"1967","unstructured":"O'Sullivan PJ, Crowley JG, and Muldowney FP. A case of acetazolamide induced (Diamox) acidotic coma in polycystic renal disease. Ir Med 7 1967;67:382-4."},{"key":"ref_4","doi-asserted-by":"crossref","first-page":"348","DOI":"10.1136\/bjo.51.5.348","article-title":"A fatal reaction to acetazolamide","volume":"51","author":"Kristinsonn, A.","year":"1965","unstructured":"Kristinsonn A. A fatal reaction to acetazolamide. Br J Ophthalmol 1965;51:348.","journal-title":"Br J Ophthalmol"},{"key":"ref_5","doi-asserted-by":"crossref","first-page":"284","DOI":"10.1185\/03007997909109439","article-title":"Severe acidosis from acetazolamide in a diabetic patient","volume":"6","author":"Siklos, P.; Henderson, R.G.","year":"1979","unstructured":"Siklos P, Henderson RG. Severe acidosis from acetazolamide in a diabetic patient. Curr Med Res Opin 1979;6:284-6.","journal-title":"Curr Med Res Opin"},{"key":"ref_6","doi-asserted-by":"crossref","first-page":"1103","DOI":"10.1542\/peds.23.6.1103","article-title":"Renal response to administration of acetazolamide (Diamox) during salicylate intoxication","volume":"23","author":"Schwartz, R.; Fellers, F.X.; Knapp, J.; Yaffe, S.","year":"1959","unstructured":"Schwartz R, Fellers FX, Knapp J, Yaffe S. Renal response to administration of acetazolamide (Diamox) during salicylate intoxication. Pediatrics 1959;23: 1103-14.","journal-title":"Pediatrics"},{"key":"ref_7","first-page":"277","article-title":"Carbonic anhydrase inhibition. III. Effects of Diamox on electrolyte metabolism","volume":"95","author":"Maren, T.H.; Wadsworth, B.C.; Yale, E.K.; Allonso, L.G.","year":"1954","unstructured":"Maren TH, Wadsworth BC, Yale EK, Allonso LG. Carbonic anhydrase inhibition. III. Effects of Diamox on electrolyte metabolism. Bulletin of the3ohns Hopkins Hospital 1954;95:277-321.","journal-title":"Bulletin of the3ohns Hopkins Hospital"},{"key":"ref_8","article-title":"Poisoning from analgesic drugs","volume-title":"Oxford textbook of medicine","author":"Meredith, T.J.; Vale, J.A.; Volans, G.N.","year":"1983","unstructured":"Meredith TJ, Vale JA, Volans GN. Poisoning from analgesic drugs. In: Weatherall DJ, Leadingham JGG, Warrell DA, eds. Oxford textbook of medicine. Oxford: Oxford University Press, 1983;16. (Accepted 4 J'une 1984)"},{"key":"ref_9","article-title":"Trends in sales of drugs for asthma in New Zealand, Australia, and the","year":"1975","unstructured":"Trends in sales of drugs for asthma in New Zealand, Australia, and the United Kingdom, 1975-81"},{"key":"ref_10","article-title":"Explanations for the rising mortality from asthma in New Zealand despite large increases in drug sales need to be explored. Although the temporal association between mortality and sales of drugs suggests that direct drug toxicity is unlikely, there may be more subtle adverse effects of drug use","unstructured":"Explanations for the rising mortality from asthma in New Zealand despite large increases in drug sales need to be explored. Although the temporal association between mortality and sales of drugs suggests that direct drug toxicity is unlikely, there may be more subtle adverse effects of drug use."},{"key":"ref_11","article-title":"New Zealand is experiencing a new epidemic of fatal asthma that is not occurring in other developed countries.' Between 1974 and 1980 the mortality from asthma in people aged 5-34 almost doubled in New Zealand but remained relatively stable in five other countries including Australia and the United Kingdom. Admissions to hospital and sales of drugs for asthma have also increased in New Zealand over the past two decades.2 In children under 15 admissions to hospital increased about 10-fold during 1964-80; in people aged 15-44 there was a fourfold increase during this period. The concern that the increasing use of aerosol bronchodilators may have contributed directly or indirectly to an epidemic of deaths from asthma in the 1960s3-5 led to a sug-","unstructured":"New Zealand is experiencing a new epidemic of fatal asthma that is not occurring in other developed countries.' Between 1974 and 1980 the mortality from asthma in people aged 5-34 almost doubled in New Zealand but remained relatively stable in five other countries including Australia and the United Kingdom. Admissions to hospital and sales of drugs for asthma have also increased in New Zealand over the past two decades.2 In children under 15 admissions to hospital increased about 10-fold during 1964-80; in people aged 15-44 there was a fourfold increase during this period. The concern that the increasing use of aerosol bronchodilators may have contributed directly or indirectly to an epidemic of deaths from asthma in the 1960s3-5 led to a sug-"}],"container-title":["BMJ"],"original-title":[],"language":"en","link":[{"URL":"http:\/\/data.bmj.org\/tdm\/10.1136\/bmj.289.6441.347","content-type":"unspecified","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bmj.289.6441.347","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,12,10]],"date-time":"2025-12-10T22:10:43Z","timestamp":1765404643000},"score":1,"resource":{"primary":{"URL":"https:\/\/www.bmj.com\/lookup\/doi\/10.1136\/bmj.289.6441.347"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[1984,8,11]]},"references-count":11,"journal-issue":{"issue":"6441","published-online":{"date-parts":[[1984,8,11]]},"published-print":{"date-parts":[[1984,8,11]]}},"alternative-id":["10.1136\/bmj.289.6441.347"],"URL":"https:\/\/doi.org\/10.1136\/bmj.289.6441.347","relation":{},"ISSN":["0007-1447","1468-5833"],"issn-type":[{"value":"0007-1447","type":"print"},{"value":"1468-5833","type":"electronic"}],"subject":[],"published":{"date-parts":[[1984,8,11]]}}}